Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 1 (2005), 005, 7 pages      nlin.SI/0510055

Andrew Lenard: A Mystery Unraveled

Jeffery Praught and Roman G. Smirnov
Department of Mathematics and Statistics, Dalhousie University, Halifax, Nova Scotia, Canada, B3H 3J5

Received September 29, 2005, in final form October 03, 2005; Published online October 08, 2005

The theory of bi-Hamiltonian systems has its roots in what is commonly referred to as the ``Lenard recursion formula''. The story about the discovery of the formula told by Andrew Lenard is the subject of this article.

Key words: Lenard's recursion formula; bi-Hamiltonian formalism; Korteweg-de Vries equation.

pdf (194 kb)   ps (220 kb)   tex (50 kb)


  1. Andrà C., Degiovanni L., New examples of trihamiltonian structures linking different Lenard chains, in Proceedings of the International Conference on SPT2004 "Symmetry and Perturbation Theory" (May 30 - June 6, 2004, Cala Gonone, Sardinia, Italy), Editors G. Gaeta, B. Prinari, S. Rauch-Wojciechowski and S. Terracini, World Scientific, 2005, 13-21.
  2. Blaszak M., Multi-Hamiltonian theory of dynamical systems, New York, Springer, 1998.
  3. Bogoyavlenskij O.I., Theory of tensor invariants of integrable Hamiltonian systems. I. Incompatible Poisson structures, Comm. Math. Phys., 1996, V.180, N 3, 529-586.
  4. Bolsinov A.V., Compatible Poisson brackets on Lie algebras and the completeness of families of functions in involution, Math. USSR-Izv., 1992, V.38, N 1, 69-90.
  5. Damianou P.A., Multiple Hamiltonian structures for Toda systems of types A-B-C, Regul. Chaotic Dyn., 2000, V.5, N 1, 17-32.
  6. Dickey L.A., Soliton equations and Hamiltonian systems, Singapore, World Scientific, 1991.
  7. Faddeev L.D., Zakharov V.E., The Korteweg-de Vries equation is a fully integrable Hamiltonian system, Funct. Anal. Appl., 1971, V.5, 18-27.
  8. Fernandes R.L., Completely integrable bi-Hamiltonian systems, J. Dynam. Diff. Equations, 1994, V.6, N 1, 63-69.
  9. Fokas A.S., Fuchssteiner B., On the structure of symplectic operators and hereditary symmetries, Lett. Nuovo Cimento, 1981, V.28, N 8, 299-303.
  10. Gardner C.S., Greene J.M., Kruskal M.D., Miura R.M., Method of solving the Korteweg-de Vries equation, Phys. Rev. Lett., 1967, V.19, 1095-1097.
  11. Gardner C.S., Korteweg-de Vries equation and generalizations. IV. The Korteweg-de Vries equations as a Hamiltonian system, J. Math. Phys., 1971, V.12, 1548-1551.
  12. Gardner C.S., Greene J.M., Kruskal M.D., Miura R.M., Korteweg-de Vries equation and generalizations. VI. Methods for exact solution, Comm. Pure Appl. Math., 1974, V.27, 97-133.
  13. Gel'fand I.M., Dorfman I.Ya., Hamiltonian operators and algebraic structures related to them, Funct. Anal. Appl., 1979, V.13, 248-262.
  14. Gel'fand I.M., Zakharevich I., Webs, Lenard schemes, and the local geometry of bi-Hamiltonian Toda and Lax structures, Selecta Math., 2000, V.6, N 2, 131-183.
  15. Kruskal M.D., Miura R.M., Gardner C.S., Zabusky N.J., Korteweg-de Vries equation and generalizations. V. Uniqueness and nonexistence of polynomial conservation laws, J. Math. Phys., 1970, V.11, 952-960.
  16. Lax P. D., Almost periodic solutions of the KdV equation, SIAM Review, 1976, V.18, N 3, 351-375.
  17. Magri F., A simple model of the integrable Hamiltonian equation, J. Math. Phys., 1978, V.19, 1156-1162.
  18. Magri F., Lenard chains for classical integrable systems, Theoret. Mat. Fiz., 2003, V.137, N 3, 424-432 (in Russian).
  19. Magri F., Morosi C., A geometrical characterization of integrable Hamiltonian systems through the theory of Poisson-Nijenhuis manifolds, Quaderno, V.19, University of Milan, 1984.
  20. Magri F., Morosi C., Tondo G., Nijenhuis G-manifolds and Lenard bicomplexes: a new approach to KP systems, Comm. Math. Phys., 1988, V.115, N 3, 457-475.
  21. Miura R. M., Gardner C.S., Kruskal M.D., Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Math. Phys., 1968, V.9, 1204-1209.
  22. Miura R.M., Korteweg-de Vries equation and generalizations. I. A remarkable explicit non-linear transformation, J. Math. Phys., 1968, V.9, 1202-1204.
  23. Olver P.J., Evolution equations possessing infinitely many symmetries, J. Math. Phys., 1977, V.18, N 6, 1212-1215.
  24. Olver P.J., Applications of Lie groups to differential equations, 2nd ed., New York, Springer-Verlag, 1993.
  25. Smirnov R.G., Bi-Hamiltonian formalism: A constructive approach, Lett. Math. Phys., 1997, V.41, N 4, 333-347.
  26. Sergyeyev A., A simple way of making a Hamiltonian system into a bi-Hamiltonian one, Acta Appl. Math., 2004, V.83, N 1-2, 183-197.
  27. Su C.H., Gardner C.S., Korteweg-de Vries equation and generalizations. III. Derivation of the Korteweg-de Vries equation and Burgers equation, J. Math. Phys., 1969, V.10, 536-539.
  28. Zabusky N.J., Kruskal M.D., Interaction of "solitons" in a collisionless plasma and the recurrence of initial states, Phys. Rev. Lett., 1965, V.15, 240-243.

Previous article   Next article   Contents of Volume 1 (2005)